Advanced Search
MyIDEAS: Login

Context-dependent voting and political ambiguity

Contents:

Author Info

  • Callander, Steven
  • Wilson, Catherine H.

Abstract

In recent decades psychologists have shown that the standard model of individual choice is often violated. One regularly observed violation is that choices are influenced by the decision context. To incorporate these effects into politics, we introduce a theory of context-dependent voting and apply it to the puzzle of why candidates are so frequently ambiguous in their policy pronouncements. We show that context-dependent voters develop a taste for ambiguity, even when they evaluate distances quadratically and exhibit traditional risk aversion. Turning to aggregate effects, we incorporate context-dependent voting into a model of electoral competition and show that strategic candidates respond in equilibrium to context-dependent voters by offering ambiguous platforms, thereby affecting the policy outcome.

Download Info

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
File URL: http://www.sciencedirect.com/science/article/B6V76-4PN05KD-1/1/a3a5cc221e96df02d682d652fcae8149
Download Restriction: Full text for ScienceDirect subscribers only

As the access to this document is restricted, you may want to look for a different version under "Related research" (further below) or search for a different version of it.

Bibliographic Info

Article provided by Elsevier in its journal Journal of Public Economics.

Volume (Year): 92 (2008)
Issue (Month): 3-4 (April)
Pages: 565-581

as in new window
Handle: RePEc:eee:pubeco:v:92:y:2008:i:3-4:p:565-581

Contact details of provider:
Web page: http://www.elsevier.com/locate/inca/505578

Related research

Keywords:

References

References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
as in new window
  1. Cukierman, Alex & Alesina, Alberto, 1990. "The Politics of Ambiguity," Scholarly Articles 4552530, Harvard University Department of Economics.
  2. Thaler, Richard, 1980. "Toward a positive theory of consumer choice," Journal of Economic Behavior & Organization, Elsevier, vol. 1(1), pages 39-60, March.
  3. Simonson, Itamar, 1989. " Choice Based on Reasons: The Case of Attraction and Compromise Effects," Journal of Consumer Research, University of Chicago Press, vol. 16(2), pages 158-74, September.
  4. Amos Tversky & Itamar Simonson, 1993. "Context-Dependent Preferences," Management Science, INFORMS, vol. 39(10), pages 1179-1189, October.
  5. Huber, Joel & Payne, John W & Puto, Christopher, 1982. " Adding Asymmetrically Dominated Alternatives: Violations of Regularity and the Similarity Hypothesis," Journal of Consumer Research, University of Chicago Press, vol. 9(1), pages 90-98, June.
  6. Dhar, Ravi, 1997. " Consumer Preference for a No-Choice Option," Journal of Consumer Research, University of Chicago Press, vol. 24(2), pages 215-31, September.
  7. Pratt, John W & Wise, David A & Zeckhauser, Richard, 1979. "Price Differences in Almost Competitive Markets," The Quarterly Journal of Economics, MIT Press, vol. 93(2), pages 189-211, May.
  8. Callander, Steven & Wilson, Catherine H., 2006. "Context-dependent Voting," International Quarterly Journal of Political Science, now publishers, vol. 1(3), pages 227-254, July.
  9. Anthony Downs, 1957. "An Economic Theory of Political Action in a Democracy," Journal of Political Economy, University of Chicago Press, vol. 65, pages 135.
  10. Zeckhauser, Richard, 1969. "Majority Rule with Lotteries on Alternatives," The Quarterly Journal of Economics, MIT Press, vol. 83(4), pages 696-703, November.
Full references (including those not matched with items on IDEAS)

Citations

Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.
as in new window

Cited by:
  1. Azrieli, Yaron, 2011. "Axioms for Euclidean preferences with a valence dimension," Journal of Mathematical Economics, Elsevier, vol. 47(4-5), pages 545-553.

Lists

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

Statistics

Access and download statistics

Corrections

When requesting a correction, please mention this item's handle: RePEc:eee:pubeco:v:92:y:2008:i:3-4:p:565-581. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Zhang, Lei).

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.